Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Northern Indiana

July 21, 1998Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 7:18 AM EDT for Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 7:18 AM EDT (11:18 UTC)
Expired
Jul 21, 1998, 7:50 AM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KIWX 211120 RRA
SVRFWA
MIC059-211150-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 AM EST TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 750 AM EDT (650 AM EST)

* AT 716 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTH OF HILLSDALE OR 9 MILES
  NORTHEAST OF LITCHFIELD MOVING SOUTHEAST AT 35 MPH.

* THIS SEVERE STORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MOSCOW
  SOMERSET
  JEROME

WINDS IN EXCESS OF 60 MPH ARE LIKELY  SEEK SAFE SHELTER
IMMEDIATELY.

TEH/TAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:20 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 3:20 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 AM EST TUE JUL 21 1998

LOTS TO TALK ABOUT THIS AM SO WILL GET RIGHT TO IT.  SFC BNDRY THIS
AM LOCATED FROM LSE TO MLI THEN EAST TO FDY.  CONVECTIVE OUTFLOW
FROM FROM EARLIER CONVECTION IN MI HAS REINFORCED IT WITH NEW
MULTICELL CLUSTER DEVELOPING THIS AM OVR FWA.  ADDITIONAL
DEVELOPMENT NW ACRS S LM ON NOSE OF STRONG LLJ IN IN ELEVATED 850MB
WAA ZONE.  DEWPOINTS THIS AM QUITE SIGNIFICANT ON WARM SIDE OF
BNDRY WITH UPPER 70S NOTED ACRS IL AND IA.

00Z MODELS SIMILAR WITH OVERALL PATTERN BUT HAVE SIGNIFICANT
DEFICIENCIES THRU FCST PD.  NO MODEL PICKED UP STRENGTH OR CORRECT
ORIENTATION OF LLJ THIS AM OR DEGREE OF MOISTURE POOLING SOUTH OF
BNDRY.  XPC CURRENT CONV CLUSTER ACRS LM TO CONT THIS AM WITH
GRADUAL TURN MORE SE PER 850-300MB THCK.  ADDITIONAL DEVELOPMENT
APPEARS LIKELY INVOF BNDRY AND HIGH THTE ADVT SEEN ON ADAS FROM SW
WI INTO NE IL.  DIURNAL DECREASE IN LLJ WILL LATER THIS AM WILL
LEAD TO PLENTY OF SS TODAY.  RECENT RAINFALL AND EVAPOTRANSPIRATION
EFFECTS TODAY TO PUSH DWPTS INTO UPR 70S LOW 80S AND COMBINED WITH
LOW TO MID 90S WILL PUSH HEAT INDICIES INTO 105 TO 115 RANGE.

NSHARP MODIFIED FCST SNDGS THIS PM SHOW EXTREME INSTABILITY ACRS
AREA WITH MUCAPES NR 7000J/KG. SHOULD BE ENOUGH SHR ALONG BNDRY TO
SUPPORT ORGANIZED CONVECTION BY EVENING IF NOT SOONER. SPC SVR THREAT
GOOD CALL IN FACE OF SUCH EXTREME INSTABILITY. NGM DOES BRING WEAK
UPR SW COMBINED WITH INCREASING LLJ AND UPR DVRG MAX ACRS NORTHERN
FA THIS EVENING SO CURRENT 50 POP FOR IN ZONES ON TARGET. GROUND
STILL FAIRLY DRY BUT WATER MAY BECOME A PROBLEM IF TRAINING DEVELOPS.

BNDRY LIKELY TO MOVE LITTLE THRU WED WITH ZONAL FLOW AND
STRONGER UPR FLOW TO THE NORTH.  SERIES OF WEAK UPR SWS EMBEDDED IN
THE FLOW AND CONVERGENCE INVOF BNDRY TO PROVIDE FOCUS FOR PDS OF
SHOWERS AND STORMS.

RECOMMEND UPING POP TONIGHT FOR MI AND OH ZONES.

SBN 093/072 085/066 080 66455
FWA 093/072 086/067 081 66455
AOH 093/072 088/069 082 66355

.IWX...HEAT ADVISORY FOR ENTIRE CWA FOR TODAY.

TEH

In the hours before

Local storm report, Jul 21, 6:13 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                           IN TOWN AND ACROSS COUNTY
Local storm report, Jul 21, 6:13 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                           IN TOWN AND ACROSS COUNTY
Local storm report, Jul 21, 6:14 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST TUE JUL 21 1998...CORRECTED TIME

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                n           IN TOWN AND ACROSS
                                           COUNTY
Local storm report, Jul 21, 6:14 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 AM EST TUE JUL 21 1998...CORRECTED TIME

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 AM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          WIDESPREAD DAMAGE TO
                                           TREES AND POWER LINES
                                n           IN TOWN AND ACROSS
                                           COUNTY
Special weather statement, Jul 21, 6:38 AM EDT, 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EST TUE JUL 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

...SEVERE THUNDERSTORM WATCH #763 IS IN EFFECT FOR NORTHWEST OHIO
UNTIL NOON EDT...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA
TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WERE ONGOING ACROSS NORTHWEST OHIO
THIS MORNING.  THESE THUNDERSTORMS WILL REINFORCE A STATIONARY
FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHERN INDIANA THIS
MORNING.  ADDITIONAL STORM DEVELOPMENT IS POSSIBLE ALONG THE
BOUNDARY THIS MORNING WITH THE MAIN THREATS FROM DAMAGING WIND GUSTS
AND LARGE HAIL.

THE ATMOSPHERE IS FORECAST TO BECOME EXTREMELY UNSTABLE LATE THIS
AFTERNOON AND WITH THE DEVELOPMENT OF A STRONG LOW LEVEL JET THIS
EVENING.  CONVERGENCE INTO THIS STATIONARY FRONT COMBINED WITH A
WEAK UPPER LEVEL DISTURBANCE AND A STRONG JET STREAM TO THE NORTH
WILL REDEVELOP STORMS ACROSS THE AREA.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD STAY ABREAST OF
THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS SEVERE WEATHER
POTENTIAL LATE TONIGHT.

TEH
Special weather statement, Jul 21, 6:38 AM EDT, 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EST TUE JUL 21 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA.

...SEVERE THUNDERSTORM WATCH #763 IS IN EFFECT FOR NORTHWEST OHIO
UNTIL NOON EDT...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA
TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WERE ONGOING ACROSS NORTHWEST OHIO
THIS MORNING.  THESE THUNDERSTORMS WILL REINFORCE A STATIONARY
FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHERN INDIANA THIS
MORNING.  ADDITIONAL STORM DEVELOPMENT IS POSSIBLE ALONG THE
BOUNDARY THIS MORNING WITH THE MAIN THREATS FROM DAMAGING WIND GUSTS
AND LARGE HAIL.

THE ATMOSPHERE IS FORECAST TO BECOME EXTREMELY UNSTABLE LATE THIS
AFTERNOON AND WITH THE DEVELOPMENT OF A STRONG LOW LEVEL JET THIS
EVENING.  CONVERGENCE INTO THIS STATIONARY FRONT COMBINED WITH A
WEAK UPPER LEVEL DISTURBANCE AND A STRONG JET STREAM TO THE NORTH
WILL REDEVELOP STORMS ACROSS THE AREA.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD STAY ABREAST OF
THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS SEVERE WEATHER
POTENTIAL LATE TONIGHT.

TEH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:46 PM EDTSevere Thunderstorm WarningIWXHillsdale34 min
Jul 21, 5:23 AM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph47 min
Jul 21, 5:45 AM EDTSevere Thunderstorm WarningIWXHillsdale45 min
Jul 21, 5:18 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale47 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningIWXBranch48 min
Jul 21, 7:43 PM EDTSevere Thunderstorm WarningIWXHillsdale47 min
Jul 21, 7:47 PM EDTSevere Thunderstorm WarningIWXSaint Joseph48 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningIWXBerrien49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.